Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds and Diabetes
Feb 9, 2008

I'm taking Sustiva and Epzicom. My only risk factor for adult Diabetes is family history. My fasting glucose has gone up from around 85 to 108 in the last 3 years. This coincides with my meds switch. Is either drug known to increase glucose levels? If so, do you have another drug combo suggestion?

I know 108 is borderline pre-diabetic, but I don't want the level to go up much further. Thanks.

Response from Dr. Wohl

It is unlikely Epzicom is doing this. Sustiva is not notorious for worsening glucose tolerance but there are some data that suggest it can in some people. Certainly, your increase in blood sugar may all be explained by the genetic hand you were dealt at birth.

Assuming your combo has done well for you virologically and immunologically, I suggest you get a 2 hour oral glucose tolerance test. It is pretty easy to do and may help clarify how bad your pre-diabetes is. A hemoglobin A1C level would not hurt either.

If you are overweight you should try to loose a few pounds and needless to say cut out he concentrated sweets.

I would be reluctant to change your regimen until all else is done to improve your sugars and then only if there is evidence of worsening. If you did have to switch one option, if you have never been on any other HIV meds, would be to stay on Epzicom and swap the Sustiva for atazanavir not boosted with ritonavir. Unboosted atazanavir has been found to be sugar friendly and in one study just as good as Sustiva in getting the viral load under control in people just starting HIV meds.

DW



Previous
HIV+ treatment
Next
where do I stand with you?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement